Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 372, NWS Nashville, TN

July 16, 2003Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 16, 2003, 8:40 AM CDT for Lawrence County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 8:40 AM CDT (13:40 UTC)
Expired
Jul 16, 2003, 9:30 AM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2059 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS54 KOHX 161340
SVRBNA
TNC099-161430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
838 AM CDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN TENNESSEE

* UNTIL 930 AM CDT

* AT 827 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF LAWRENCEBURG...MOVING    
  SOUTHEAST AT 10 TO 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWRENCEBURG AROUND 900 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...HAIL...AND DEADLY LIGHTNING.

&&

LAT...LON 3545 8750 3529 8762 3503 8729 3535 8723

$$
05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 AM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 16, 3:00 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
300 AM CDT WED JUL 16 2003

LATEST ANALYSIS SHOWING LL BOUNDARY FROM THE GREAT LAKES REGION DOWN
INTO THE SOUTHERN OH VALLEY TO NEAR SDF. CONVERGENCE...DEEPER POOL
OF MOISTURE AND WARM ADVECTION AHEAD HELPING THE FUEL THE CONVECTION
ACROSS THE NORTHERN CWA COUNTIES.

LAST FEW MODEL RUNS BEEN CONSISTENT SINKING COLD FRONT SLOWLY
SOUTHWARD...ENTERING THE CWA LATER TODAY. ONGOING SCATTERED
CONVECTION THIS MORNING SEEMS TO BE THE MAIN BRUNT ASSOCIATED BUT
LESS WIDESPREAD CONVECTION CERTAINLY POSSIBLY LATER TODAY ALONG THE
LEADING EDGE OF BOUNDARY....WHERE INSTABILITY AND LL CONVERGENCE ARE
ENHANCED. PLAN TO KEEP SCATTERED POPS RUNNING TODAY...LEANING HIGHER
POPS SOUTH AND EAST.

DESPITE BOUNDARY STILL IN THE VICINITY TONIGHT...OTHER FAVORABLE
FEATURES LOOK WELL SOUTH AND DO NOT PLAN TO ADD POPS IN ONGOING DRY
FORECAST.

LL BOUNDARY LITTLE FURTHER SOUTH ON THURSDAY AND AIRMASS MEAN RH
QUITE LOW...ALTHOUGH LL MOISTURE REMAINS ON THE HIGHER SIDE.
ISOLATED CONVECTION CANT BE RULED OUT IN AFTERNOON HEATING BUT
WILL NOT ADD POPS AT THIS TIME. WILL LEAVE POPS OUT THURSDAY NIGHT
AS WELL.

BNA 90/69/92/69 31-1
CSV 85/63/87/65 411-

07
.BNA...NONE.
Hazardous weather outlook, Jul 16, 5:30 AM CDT, 3 hours 10 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH SLOWLY ACROSS THE AREA TODAY AND TONIGHT.
THIS FRONT WILL BRING SCATTERED THUNDERSTORMS TO MIDDLE TENNESSEE...
A FEW OF WHICH MAY REACH SEVERE LIMITS. THE BIGGEST THREAT WILL BE
FROM DAMAGING WIND AND POSSIBLE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

07

In the hours before

Special weather statement, Jul 16, 3:39 AM CDT, 5 hours 1 minute before
TNZ028-160930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
339 AM CDT WED JUL 16 2003

...STRONG THUNDERSTORMS MOVING SOUTHEASTWARD ACROSS EASTERN
WILSON COUNTY...

AT 335 AM...RADAR INDICATED A COMPLEX OF STRONG THUNDERSTORMS OVER
EASTERN WILSON COUNTY. THESE STORMS EXTENDED FROM ABOUT 5 TO 10
MILES NORTHEAST OF LEBANON. THIS ACTIVITY WILL CONTINUE TO MOVE TO
THE SOUTHEAST AT ABOUT 20 MPH AND MAY REACH THE WATERTOWN AREA
AROUND 430 AM. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT
LIGHTNING WILL BE POSSIBLE.

21
Local storm report, Jul 16, 7:01 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0701 AM CDT WED JUL 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    GALLATIN                  TN   DOWNBURST
07/16/03   SUMNER                         TREES UPROOTED AND SHEDS
                                          TURNED OVER

21
Local storm report, Jul 16, 7:17 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0717 AM CDT WED JUL 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    8 SW HARTSVILLE           TN   WIND DAMAGE
07/16/03   TROUSDALE                      LARGE LIMBS COVERING A
                                          PORTION OF HWY 231 SOUTH

21
Special weather statement, Jul 16, 7:29 AM CDT, 1 hour 11 minutes before
TNZ077>080-097-161300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
729 AM CDT WED JUL 16 2003

...STRONG THUNDERSTORMS MOVING SOUTHEASTWARD TOWARD WINCHESTER
AND ALTAMONT...

AT 725 AM...RADAR INDICATED A LINE OF THUNDERSTORMS FROM
TULLAHOMA TO SPENCER. THIS LINE WILL CONTINUE TO MOVE TO THE
SOUTHEAST AT ABOUT 20 MPH AND WILL REACH WINCHESTER AND
ALTAMONT BETWEEN 735 AM AND 750 AM. WIND GUSTS TO 35 MPH ARE
POSSIBLE ALONG WITH VERY HEAVY RAINFALL AND SOME SMALL HAIL.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:18 AM CDTSevere Thunderstorm WarningOHXSumner27 min
Jul 16, 3:03 AM CDTSevere Thunderstorm WarningOHXSumner, Trousdale27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.